Prescription And Medication

Antihistamines and the Elderly



Rana Williamson's image for:
"Antihistamines and the Elderly"
Caption: 
Location: 
Image by: 
©  

Antihistamines and the Elderly

We've all heard the cautions about the use of antihistamines and cold medications for young children, but compelling evidence exists to show that diphenhydramine hydrocholoride causes adverse, dementia-like side effects in the elderly.

Diphenhydramine hydrocholoride is commonly sold as Benadryl, but is also the major ingredient in OTC medications like Dramamine. Both are often used to treat mild insomnia in older individuals due to their sedative effects. At the same time, however, when used with the elderly, diphenhydramine can cause:

- dizziness
- low blood pressure
- episodes of dementia
- hallucinations
- and aggressive behavior.

In 2002 an article appeared in the the Archives of Internal Medicine, "Cognitive and Other Adverse Effects of Diphenhydramine Use in Hospitalized Older Patients." (Agostini, Inouye, and Leo-Summers) The researchers identified a frightening list of possible side effects from antihistamine use in the elderly including:

- cognitive function decrease
- depression of the central nervous system
- delirium
- unexplained excitement / aggression
- orthostasis (postural hypotension, commonly called a "head rush")
- visual disturbances
- tachycardia
- dry mouth
- urinary retention and / or constipation

Additional research added confusion and hallucinations to this list and tagged antihistamines as the first step in a cascade of behavioral symptoms that end in a diagnosis of clinical dementia WHEN NO ACTUAL DEMENTIA EXISTS.

If used with patients who have been diagnosed with Alzheimer's, diphenhydramine and other antihistamines make daytime confusion more severe and could actually accelerate the progression of the disease.

Sadly, administration of the diphenhydramine for sleeplessness typically continues in the long-term even though its effectiveness as a sleep-aid wears off after a few days. Natural sleep aids like passionflower, melatonin, or Valerian are ignored in favor of a mind-altering substance that induce dementia-like symptoms - often with the blessings and at the orders of a medical doctor.

Family members and caregivers must assume the role of protector and defender of the elderly and insist that their medication be stringently monitored for possible drug interactions. Solid evidence contradicts the use of antihistamines in older patients, a practice that is far too prevalent in the nursing home setting. Bluntly put, it's easier for the staff to care for old people who are asleep and so these "harmless" pills are handed out like candy.

In the home setting, many older people may be using antihistamines containing diphenhydramine simply because they always have and because the popular OTC products have a reputation for safety. Bottom line, however, diphenhydramine has no place in Grandma's medicine cabinet.

 

More about this author: Rana Williamson

ARTICLE SOURCES AND CITATIONS